Colorado, 2006

Damaging Winds in Colorado, June 14, 2006

June 14, 2006 · NWS PUB · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 2:51 PM MST, 4 minutes earlier.

Area forecast discussion, Jun 14, 2:51 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT WED JUN 14 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

WILL KEEP THIS RELATIVELY SHORT DUE TO EARLIER SYSTEMS UPGRADE.
CWFA CURRENTLY NOTING VERY WARM TO HOT CONDITIONS IN COMBINATION
WITH RATHER SUBSTANTIAL WINDS...FOR EXAMPLE AT 2 PM...PUEBLO WAS
REPORTING A TEMPERATURE OF 100F WITH WINDS GUSTING UP TO 43
MPH...WHILE LA JUNTA AND LAMAR WERE OBSERVING 103F DEGREE
TEMPERATURE READINGS WITH WINDS GUSTING IN THE 20S AND EVEN COLORADO
SPRINGS HAD 93F WITH SOUTHWEST WINDS GUSTING TO 44 MPH. IN
ADDITION...NOTED WIND GUSTS EXCEEDING 70 MPH AT KMYP.

SO FAR TODAY RECORD HIGH TEMPERATURES HAVE BEEN TIED AT BOTH
COLORADO SPRINGS AND PUEBLO AT 94F AND 101F RESPECTIVELY.  A FEW
HIGH BASED DEVELOPING THUNDERSTORMS WERE NOTED EARLY THIS AFTERNOON
JUST SOUTH OF MINERAL COUNTY AND IN EXTREME SOUTHEAST BENT COUNTY
AND SPC HAS JUST PUT OUT MESOSCALE DISCUSSION FOR EASTERN COLORADO
DETAILING POSSIBLE SEVERE DUE TO STRONG SURFACE HEATING COMBINED
WITH LARGE SCALE LIFT WITH APPROACHING TROUGH AND ASSOCIATED JET
DYNAMICS.  WILL CONTINUE WITH GENERALLY ISOLATED POPS MOST REGIONS
THIS EVENING.  IN ADDITION AND NEEDLESS TO SAY...WITH THE PREVAILING
DROUGHT CONDITIONS...LOW RELATIVE HUMIDITIES AND STRONG WINDS ACROSS
THE CWFA...THE RED FLAG WARNING ACROSS SOUTHERN COLORADO IS
VERIFYING WELL AND WILL CONTINUE WITH THE RED FLAG WARNING THROUGH 9
PM TONIGHT.

LATEST SHORT TERM COMPUTER MODELS SUGGEST THAT MILD AND BREEZY NIGHT
IS ON TAP FOR THE CWFA AS UPPER HIGH REMAINS CENTERED OVER FAR
SOUTHERN NEW MEXICO WHILE HEALTHY UPPER TROUGH MOVES ACROSS
COLORADO.  AS MENTIONED EARLIER EXPECT ANOTHER WARM NIGHT TONIGHT
WITH THE EXISTING WARM AIRMASS AND GUSTY WINDS AND WOULD NOT BE TOO
SURPRISED TO SEE MANY AREAS REMAIN IN THE 6OS OR SLIGHTLY WARMER
TONIGHT...ESPECIALLY FROM EAST SLOPES OF THE SOUTHERN MOUNTAINS TO
THE KANSAS BORDER.  AS UPPER TROUGH CONTINUES TO TRANSLATE ACROSS
REGION THURSDAY...EXPECT SOMEWHAT COOLER MAXIMUM TEMPERATURES ON
THURSDAY AS COMPARED TO TODAY.  IN ADDITION...HEALTHY FRONT IS
PROJECTED TO BE ATTEMPTING TO MOVE INTO NORTHERN SECTIONS OF THE CWFA
BY LATER TOMORROW...WHICH COULD ENHANCE SHOWER AND THUNDERSTORM
CHANCES BY LATER THURSDAY INTO THURSDAY NIGHT...ESPECIALLY FROM EL
PASO INTO KIOWA COUNTY...SOME OF WHICH COULD BECOME SEVERE.  WFO
PUEBLO WILL CONTINUE TO MONITOR.  WILL ALSO CONTINUE WITH RED FLAG
WARNING FOR THURSDAY FROM NOON TO 9 PM.  THANKS SURROUNDING OFFICES
FOR COORDINATION AND COLLABORATION.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)
THURSDAY NIGHT AND FRIDAY AN UPPER LEVEL DISTURBANCE PUSHES
SOUTHEAST ACROSS COLORADO BRINGING A SURFACE LOW AND COLD FRONT
THROUGH THE AREA. COOLER TEMPERATURES PREVAIL...ALONG WITH
A SMALL THREAT OF PRECIPITATION FROM THURSDAY NIGHT TO SUNDAY.

SUNDAY...GENERALLY DRY CONDITIONS AND WARMING TEMPERATURES WILL
RETURN TO MOST OF SOUTHEAST COLORADO. TEMPERATURES SHOULD RETURN
TO A LITTLE ABOVE NORMAL THROUGH MID WEEK WITH ONLY ISOLATED LATE
DAY SHOWERS AND THUNDERSTORM OVER MAINLY THE EAST FACING MOUNTAINS
AND THE PLAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ221-
COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-COZ230-
COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

RED FLAG WARNING FROM 12 PM TO 9 PM MDT THURSDAY FOR COZ220-
COZ221-COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-
COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

&&
Hazardous weather outlook, Jun 14, 5:46 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT WED JUN 14 2006

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT WED JUN 14 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
220 THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST COLORADO...FROM NOON UNTIL 9 PM TODAY...FOR WIND GUSTS
AROUND 40 MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...AND ONGOING DROUGHT CONDITIONS...

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
220 THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST COLORADO...FROM NOON UNTIL 9 PM THURSDAY...FOR WIND GUSTS
AROUND 50 MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...AND ONGOING DROUGHT CONDITIONS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF HIGH WINDS...LOW HUMIDITIES AND DRY LIGHTNING...IN
THE MIDST OF RECORD HEAT AND ONGOING DROUGHT CONDITIONS...WILL CREATE
A HIGH LEVEL OF FIRE WEATHER DANGER TODAY. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT FROM NOON UNTIL 9 PM.

WINDS TODAY WILL BE SUSTAINED OVER 20 MPH IN MOST AREAS...WITH
GUSTS OVER 40 MPH. AFTERNOON AND EVENING RELATIVE HUMIDITIES WILL
LIKELY REACH THE SINGLE DIGITS IN THE DOWNSLOPE AREAS ALONG THE
EASTERN SLOPES OF THE MOUNTAINS...WITH TEENS ELSEWHERE. IN
ADDITION...AN APPROACHING UPPER LEVEL DISTURBANCE WILL LIKELY
RESULT IN SOME DRY LIGHTNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINDY DAY IS EXPECTED ACROSS THE ENTIRE AREA
THURSDAY...WITH WINDS GUSTS OF 30 TO 40 MPH FORECAST FOR THE
AFTERNOON AND EARLY EVENING. THE STRONGER WINDS...COMBINED WITH
THE ONGOING HOT AND DRY PATTERN...WILL PRODUCE WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS...WITH A RED FLAG WARNING IN EFFECT FOR
THURSDAY AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
THURSDAY THROUGH SATURDAY...MAINLY OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS. THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS
OVER THE EASTERN PLAINS LATE THURSDAY NIGHT INTO FRIDAY...AS UPSLOPE
FLOW INCREASES LOW LEVEL MOISTURE ACROSS THE REGION. THE PRIMARY
THREATS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH...WITH THE POTENTIAL FOR SMALL HAIL IN SOME OF THE STRONGER
STORMS ON THE PLAINS FRIDAY AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION AGAIN ON
MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS OVER THE HIGHER TERRAIN AND NEARBY PLAINS. THE PRIMARY THREATS
WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
June 14, 2:55 PM MST
Where
Prowers County, Holly
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.050, -102.117

Thunderstorm Wind, Prowers

When
June 14, 2:57 PM MST
Where
Prowers County, 1 mi S of Holly
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.033, -102.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518871, 5518872.